Thunderstorm Wind, Phillips
- When
- August 15, 10:31 PM CST
- Where
- Phillips County, 8.17 mi SE of Woodruff
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.910, -99.320
Wind gusts estimated at 60 mph.
A strong low level jet nosing into the region and good moisture availability resulted in numerous thunderstorms across North Central Kansas. An isolated severe thunderstorm developed in Phillips County, with wind gusts estimated at 60 mph reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A strong low level jet nosing into the region and good moisture availability resulted in numerous thunderstorms across North Central Kansas. An isolated severe thunderstorm developed in Phillips County, with wind gusts estimated at 60 mph reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 15, 5:20 PM CST, 5 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 620 PM CDT SAT AUG 15 2009 .AVIATION...00Z KGRI TAF. LATE AFTERNOON TSTMS DEVELOPED JUST NORTH OF KGRI AND HAVE SINCE MOVED NORTHEAST. A FEW ISOLATED CELLS HAVE DEVELOPED FURTHER SOUTH BUT COVERAGE SO FAR HAS BEEN SMALL. BETTER CHANCE FOR TSTMS COMES AFTER MIDNIGHT AS SHORTWAVE TROUGH PUSHES A COLD FRONT THROUGH THE AREA. EXPECT WIND SHIFT AT KGRI BTWN 09-11Z. A FEW STORMS COULD BECOME STRONG TO SEVERE. THIS ACTIVITY MAY LINGER PAST SUNRISE BUT WILL EVENTUALLY PUSH EAST AND EXPECT SUNDAY AFTERNOON TO BE MAINLY DRY WITH NORTHERLY WINDS AND CLOUDS SCATTERING OUT. && .PREV DISCUSSION... /ISSUED 346 PM CDT SAT AUG 15 2009/ SHORT TERM...TONIGHT THROUGH 12Z MONDAY. MAIN FORECAST CONCERN LIES WITH PRECIPITATION CHANCES/FRONTAL PASSAGE TONIGHT. A FEW SCATTERED SHOWERS/THUNDERSTORMS HAVE POPPED UP ACROSS NORTHERN AREAS ALONG A SFC TROUGH/AREA OF CONVERGENCE THIS AFTERNOON...BUT NOT EXPECTING ACTIVITY TO BE TOO WIDESPREAD AT THIS POINT...MAIN SHOW STILL LOOKS TO BE LATER TONIGHT. THE MAIN UPPER LEVEL SYSTEM QUITE EVIDENT ON SATELLITE IMAGERY...WITH THE CENTER OF THE LOW CURRENTLY SPINNING OVER THE EASTERN MONTANA/CANADIAN BORDER...AND THE NEXT SHORTWAVE TROUGH NOW MAKING ITS WAY THROUGH THE ROCKIES...WITH A PICK UP IN CONVECTION/LIGHTNING ACTIVITY. AT THE SFC...HASNT BEEN MUCH CHANGE IN THE PATTERN TODAY...WITH A WEAK AREA OF LOW PRESSURE SET UP OVER WESTERN KANSAS AND THE TROUGH EXTENDING NORTH THROUGH NEB AND INTO SD. MAIN COLD FRONT REMAINS WELL OFF TO THE NORTHWEST. FORECAST REMAINS ON TRACK FOR TONIGHT...WITH THE PASSAGE OF THE UPPER LEVEL SHORTWAVE TROUGH WHICH ALSO PUSHES A SFC COLD FRONT THROUGH THE CWA. MODELS IN PRETTY GOOD AGREEMENT WITH THE TIMING/LOCATION OF FEATURES...SHOWING CONVECTION CONTINUING TO EXPAND ALONG THE FRONT RANGE/HIGH PLAINS AND THE EVENTUAL DEVELOPMENT OF A MCS WHICH THEN SHIFTS EAST DURING THE OVERNIGHT HOURS. THIS MCS WILL BE AIDED OVERNIGHT BY AN INCREASED LOW LEVEL JET AND WAA INTO THE REGION. ONLY NOTABLE CHANGES MADE TO POPS WERE TO TIGHTEN UP THE N/S GRADIENT AND KEEP THE BEST CHANCES GENERALLY ALONG/NORTH OF I80...AS MORNING MODEL RUNS HAD A SLIGHT NORTHWARD SHIFT TO THE MAIN AREA OF ACTIVITY. AS FAR AS SEVERE WEATHER GOES...WHILE BEST PARAMETERS REMAIN OFF TO THE WEST...PRESENCE OF DECENT SHEAR/INSTABILITY EARLY ON WILL KEEP THE THREAT OF LARGE HAIL/DAMAGING WINDS AROUND. THREAT OF LOCALLY HEAVY RAIN STILL PRESENT...AND WILL HAVE TO KEEP AN EYE ON THE FAR NORTHWESTERN CORNER OF THE CWA FOR POTENTIAL FLOODING ISSUES WITH ANY PRECIPITATION...WHERE A SWATH OF 1 TO APPROX 2.5 INCHES OF RAIN FELL LAST NIGHT. MODELS REMAIN IN GOOD AGREEMENT WITH THE PASSAGE OF THE SFC COLD FRONT...WHICH LOOKS TO MOVE INTO THE CWA AROUND 08-09Z AND IS EXPECTED TO BE ON THE FAR SOUTHEASTERN FRINGE BY 12Z. EASTERN AREAS MAY SEE A FEW LINGERING SHOWERS/THUNDERSTORMS DURING THE EARLY MORNING HOURS ON SUNDAY...BUT EXPECTING THE MAJORITY OF THE DAY TO BE DRY...AS THE CWA SITS ON THE BACKSIDE OF THE UPPER LEVEL SHORTWAVE. SURFACE HIGH PRESSURE SETTLES IN ACROSS THE CWA THROUGH THE DAYTIME HOURS...AND LOOKS TO BE CENTERED OVER NORTHERN NEB BY 00Z MONDAY. DRIER...COOLER AIR BUILDING IN BEHIND THE SFC FRONT WILL BRING A PRETTY PLEASANT DAY...WITH DIMINISHING NORTH WINDS AND HIGH TEMPERATURES RANGING FROM THE MID/UPPER 70S IN THE NORTHWEST TO THE MID 80S INT HE SOUTHEAST. ADDITIONAL CHANCE OF PRECIPITATION COME TO SOUTHERN PORTIONS OF THE CWA INTO SUNDAY NIGHT AS ANOTHER SHORTWAVE LOOKS TO PASS THROUGH THE REGION AND THE LOW LEVEL JET GETS CRANKED UP ONCE AGAIN...AND KEPT POPS MAINLY CONFINED TO THE KS COUNTIES. OVERNIGHT LOW TEMPERATURES EXPECTED TO COOL DOWN INTO THE MID 50S TO NEAR 60. LONG TERM...FOR 12Z MONDAY THROUGH NEXT SATURDAY. AS THE REGION HEADS INTO MONDAY...A POSITIVELY TILTED UPPER TROUGH WILL BE POSITIONED FROM THE HUDSON BAY REGION OF CANADA INTO THE INTERMOUNTAIN WEST REGION. THIS WILL LEAVE THE CENTRAL PLAINS UNDER AN ACTIVE CYCLONIC FLOW REGIME AHEAD OF THE TROUGH AXIS WITH THE DIRECT CIRCULATION ON THE ENTRANCE REGION OF AN 80-100KT UPPER JET STREAK SITTING DIRECTLY OVER THE AREA. INITIALLY FOR MONDAY MORNING...THE MODELS SHOW THIS PATTERN WILL CONTINUE TO KEEP THE FRONT STALLED NEAR THE KANSAS...OKLAHOMA BORDER WITH DEEPER SURFACE BASED MOISTURE/INSTABILITY TRAPPED SOUTH OF THE BOUNDARY. NONETHELESS...A 40-45KT LLJ NOSING INTO CENTRAL KANSAS WILL PUSH SOME ELEVATED MOISTURE/INSTABILITY INTO PORTIONS OF NORTH CENTRAL KANSAS BY SUNRISE ON MONDAY WITH 850-700MB CAPE VALUES UP TO 300-500 J/KG POSSIBLE. THIS ELEVATED INSTABILITY ALONG WITH THE LIKELY DEVELOPMENT OF AN MCS ACROSS CENTRAL KANSAS...DOES PROVIDE ENOUGH EVIDENCE THAT A FEW SHOWERS AND THUNDERSTORMS MAY SLIP INTO NORTH CENTRAL KANSAS THROUGH MID MORNING. THE REMAINDER OF MONDAY INTO MONDAY EVENING THEN LOOKS MILD AND DRY AS ANY MORNING CONVECTION SHOULD LEAK SOUTH AND EAST OF THE AREA. UNDER A PARTLY CLOUDY TO MOSTLY SUNNY SKY...EXPECT THIS WILL BRING A HIGHS IN THE MID 70S TO MID 80S. MONDAY EVENING CONTINUES TO LOOK QUIET OVER THE FORECAST AREA BUT SIMILAR TO MONDAY NIGHT...ELEVATED MOISTURE/INSTABILITY WILL WORK INTO NORTH CENTRAL KANSAS AND EXTREME SOUTH CENTRAL NEBRASKA DURING THE OVERNIGHT HOURS. THIS ELEVATED INSTABILITY WILL INTERACT WITH THE DIRECT CIRCULATION ON THE ENTRANCE REGION OF THE UPPER JET STREAK TO PRODUCE ANOTHER MCS ACROSS WESTERN AND CENTRAL KANSAS WITH THE NORTHERN EXTENT OF THIS CONVECTION SLIPPING ACROSS NORTHERN KANSAS TO EXTREME SOUTH CENTRAL NEBRASKA. TUESDAY THEN LOOKS TO BE A REPEAT OF MONDAY WITH LINGERING CONVECTION ACROSS THE SOUTH DURING THE MORNING BUT THEN DRY FOR THE ENTIRE FORECAST AREA DURING THE DAY AS THE FRONT REMAINS STALLED ACROSS SOUTHERN KANSAS TO NORTHERN OKLAHOMA. HOWEVER...THE PATTERN WILL BEGIN TO CHANGE LATE TUESDAY INTO WEDNESDAY AS BOTH THE ECMWF AND GFS ARE IN GOOD AGREEMENT WITH DIVING A STRONG VORTEX FROM THE PLAINS OF SOUTH CENTRAL CANADA LATE TUESDAY...INTO THE UPPER MIDWEST TO GREAT LAKES REGION BY THURSDAY. INITIALLY THIS WILL LIFT THE STALLED FRONT NORTHWARD STARTING TUESDAY NIGHT AND LASTING INTO WEDNESDAY MORNING WITH CONVECTION LIKELY DURING THIS TIME PERIOD. THE BIGGER WEATHER ISSUE THOUGH WILL INVOLVE THE UPPER WAVE RAMMING A STRONGER COLD FRONT THROUGH THE REGION LATE WEDNESDAY AFTERNOON TO WEDNESDAY NIGHT. ALTHOUGH STILL A LITTLE EARLY TO NAIL DOWN SEVERE WEATHER POTENTIAL...IT APPEARS LATE TUESDAY AND WEDNESDAY WILL SEE CONDITIONS FAVORABLE FOR SEVERE CONVECTION. OTHERWISE...DRIER AND HENCE MORE STABLE AIR THEN INVADES THE REGION THURSDAY INTO EARLY NEXT WEEKEND AS THE UPPER TROUGH PUSHES EAST OF THE REGION WHILE A RIDGE BEGINS TO AMPLIFY INTO THE ROCKIES. THIS WILL KEEP THE REGION UNDER MODERATE TO STRONG SUBSIDENCE THROUGH THE PERIOD WITH CONVECTIVE CHANCES CONFINED TO THE FRONT RANGE REGION OF COLORADO INTO WYOMING. TEMPERATURE WISE...HIGHS WILL SLOWLY WARM FROM THURSDAY THROUGH SATURDAY WITH READINGS VARYING FROM THE UPPER 70S TO MID 80S ON THURSDAY...TO THE MID 80S TO NEAR 90 ON SATURDAY. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 956 PM CDT SAT AUG 15 2009 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 956 PM CDT SAT AUG 15 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. A WIDESPREAD AREA OF THUNDERSTORMS WILL MOVE IN FROM THE WEST AFTER 11 PM AND CONTINUE OVERNIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 70 MPH POSSIBLE. LOCALLY HEAVY RAINFALL AND FLOODING MAY ALSO OCCUR WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. INTERMITTENT THUNDERSTORM CHANCES WILL EXIST ACROSS PORTIONS OF THE OUTLOOK AREA SUNDAY NIGHT THROUGH WEDNESDAY NIGHT. THERE IS A POTENTIAL FOR SEVERE WEATHER TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THE REST OF TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) EWALD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1046 PM CDT SAT AUG 15 2009
NEZ082-160415-
FURNAS-
1046 PM CDT SAT AUG 15 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
AT 1044 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR HENDLEY...OR 18 MILES NORTH OF
NORTON...AND MOVING NORTHEAST AT 15 MPH.
* THE THUNDERSTORM WILL BE NEAR...
HENDLEY BY 1100 PM CDT
BEAVER CITY BY 1115 PM CDT
DIME SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
LAT...LON 4011 10019 4033 9988 4007 9968 3999 9995
4000 10010
TIME...MOT...LOC 0346Z 240DEG 14KT 4008 10001
JCBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1056 PM CDT SAT AUG 15 2009
KSZ005-NEZ082>084-160445-
FRANKLIN-FURNAS-HARLAN-PHILLIPS-
1056 PM CDT SAT AUG 15 2009
...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...
NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
SOUTHWESTERN FRANKLIN COUNTY IN SOUTH CENTRAL NEBRASKA
SOUTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
AT 1054 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM NEAR CALVERT...OR 5 MILES NORTHEAST OF
NORTON...AND MOVING NORTHEAST AT 50 MPH.
* THE THUNDERSTORM WILL BE NEAR...
PRAIRIE VIEW BY 1105 PM CDT
LONG ISLAND BY 1110 PM CDT
STAMFORD BY 1115 PM CDT
WOODRUFF BY 1120 PM CDT
ALMA BY 1125 PM CDT
DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED
WITH THIS STORM. IN ADDITION...HEAVY RAINFALL IS ALSO POSSIBLE.
PEOPLE IN HARLAN...NORTHERN PHILLIPS...SOUTHEASTERN FURNAS AND
SOUTHWESTERN FRANKLIN COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.
LAT...LON 4034 9937 4034 9930 4000 9903 4000 9906
3996 9907 3976 9963 4000 9963 4000 9995
TIME...MOT...LOC 0355Z 237DEG 45KT 3988 9980
JCBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 1127 PM CDT SAT AUG 15 2009 NEZ072-073-082-083-160500- FURNAS-GOSPER-HARLAN-PHELPS- 1127 PM CDT SAT AUG 15 2009 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHEASTERN GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA NORTHWESTERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA SOUTHWESTERN PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA AT 1126 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR OXFORD...OR 20 MILES SOUTHWEST OF HOLDREGE...AND MOVING NORTHEAST AT 35 MPH. * THE THUNDERSTORM WILL BE NEAR... ATLANTA BY 1145 PM CDT LOOMIS BY 1155 PM CDT PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4055 9948 4037 9933 4015 9971 4026 9983 TIME...MOT...LOC 0427Z 231DEG 30KT 4027 9966 JCB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1131 PM CDT SAT AUG 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1128 PM TSTM WND GST ALMA 40.10N 99.36W
08/15/2009 E60 MPH HARLAN NE LAW ENFORCEMENT
&&
EWALDThe Grand Island radar (KUEX), 88 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
Wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194031.